Tennessee, 2022

Damaging Winds in Tennessee, March 22, 2022

March 22, 2022 · NWS OHX · 2 events in 2 counties and zones

A QLCS moved across Middle Tennessee during the afternoon and evening hours on March 22, producing a few reports of wind damage. Ahead of the QLCS, strong south winds occurred across the region with wind gusts near and over 50 mph at times, although no damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A QLCS moved across Middle Tennessee during the afternoon and evening hours on March 22, producing a few reports of wind damage. Ahead of the QLCS, strong south winds occurred across the region with wind gusts near and over 50 mph at times, although no damage was reported. A wind gust of 53 mph was measured at the Clarksville Outlaw Field ASOS at 853pm CDT, and a wind gust of 47 mph was measured at the Nashville International Airport ASOS at 1148pm CDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 22, 2:15 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Mar 22, 2:15 PM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
315 PM CDT Tue Mar 22 2022

.DISCUSSION...

Consensus blended model solution used through next Tuesday
afternoon. Broke out a this afternoon zone grouping to depict
convection timing best. Most rainfall still west of TN River
Valley. Main surface cold front continues to be west of MS
River Valley Region. Convection may move in slightly slower
than previously forecasted, and if that trend continues, the
suite of forecast products may need to be updated by early
evening hours if convection does not move as fast eastward
as this discussion details and current hourly gridded values
display. Expect main swath of heavier showers and scattered
thunderstorms to cross TN River Valley around 24/00Z(7 PM CDT
Tonight), around I-65 Corridor around 24/06Z (1 AM CDT Thursday)
and moving across Cumberland Plateau Region around 24/12Z (7 AM
CDT Thursday). Total rainfall amounts should range from around one
half of an inch Upper Cumberland to around two inches southwest.
The continuance of this highly sheared environment will support
surface wind gusts 35 to 40 mph at times through tonight. Best
chance for enough instability to support a few strong to severe
thunderstorms continues to be across southwestern portions of mid
state region, generally locations south of I-40 and west of I-65
Corridor. Once this system passes, upper level troughing will
continue to prevail through at least morning hours on Friday. Some
isolated to scattered showers generally Wednesday into Wednesday
night possible across mid state region. A surface frontal passage
west to east will occur across mid state on Thursday and a series
of weak cold fronts will drop down through mid state late week
into Monday. Last surface front may linger across mid state region
on Monday and then push north as a warm front on Tuesday, setting
up an atmosphere across our area supportive of convective
development once again. But all in all, expecting dry conditions
Friday through next Monday. Unseasonal warm temperatures currently
being experienced this afternoon will be replaced by more
seasonal normal temperatures as weekend approaches. Another
warmup to temperatures above seasonal normal values is expected
as next work week progresses.

&&

.AVIATION...
18Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...A strong cold front will enter Middle Tennessee
late tonight. Ahead of the front, expect widespread showers and an
organized line of storms to push through the mid state. The latest
HRRR brings the storms up to the Tennessee River by 23Z and BNA by
02Z. While storms will gradually weaken the farther east they go,
we can still expect several hours of light to moderate showers
during the evening and possibly lasting beyond 06Z. Look for
ceilings to gradually lower as rain becomes more predominant, with
MVFR ceilings persisting through Wednesday morning. Winds will
remain quite gusty through the night. A strong low-level jet will
contribute to LLWS, but surface winds will remain high enough that
we won't consistently meet the criteria for including LLWS in the
TAF's.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      58  66  41  60  41 / 100  40  10  10  10
Clarksville    54  61  40  57  39 /  90  40  10  20  10
Crossville     57  69  39  56  38 /  90  70  10  10  10
Columbia       56  65  40  60  39 / 100  40  10  10  10
Lawrenceburg   57  66  40  60  40 / 100  50  10  10  10
Waverly        54  61  40  58  39 /  90  30  10  20  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 10 PM CDT this evening for Bedford-Cannon-
Cheatham-Clay-Coffee-Davidson-De Kalb-Dickson-Giles-Hickman-
Houston-Humphreys-Jackson-Lawrence-Lewis-Macon-Marshall-Maury-
Montgomery-Perry-Putnam-Robertson-Rutherford-Smith-Stewart-
Sumner-Trousdale-Wayne-Williamson-Wilson.

&&

DISCUSSION......JB Wright
AVIATION........08
Hazardous weather outlook, Mar 22, 9:20 AM CST, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
1020 AM CDT Tue Mar 22 2022

TNZ005>011-023>034-056>066-075-077>080-093>095-231000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
1020 AM CDT Tue Mar 22 2022

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

A round of widespread showers and scattered thunderstorms is
expected to move in late this afternoon. This band will continue
across the mid-state into the late night hours. Heavy rainfall,
localized flooding, and a few strong storms are possible. The
strongest storms are likely west of I-65 and mainly in the late
afternoon and early evening, especially for locations approaching
the Tennessee/Alabama Border.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 Inch
Winds > 50 MPH(Measured)
Structural Damage
Trees or Power Lines Down

JB Wright/07

The radar

The Columbus AFB radar (KGWX), 153 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
March 22, 4:06 PM CST to 4:10 PM CST
Where
Wayne County, 2.37 mi NW of Collinwood to 2.01 mi NNW of South Highland
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
35.201, -87.783

Tennessee Valley Weather and Facebook reports, along with radar and satellite data, indicate a swath of wind damage occurred between Collinwood and Waynesboro. Numerous trees and power lines were blown down with power outages along Waterfall Creek Road, Chalk Creek Road, Sunny Acres Drive, and Johnson Hollow Road. A lumber yard on Chalk Creek Road also suffered minor damage. In addition, NASA satellite imagery indicates a 200 yard wide swath of trees was blown down in rural forests from Waterfall Creek Road to Chalk Creek Road, suggesting this may have been a weak QLCS tornado. However, the damage along with satellite and radar data are too inconclusive at this time.

Thunderstorm Wind, Lawrence

When
March 22, 4:55 PM CST
Where
Lawrence County, 2.55 mi S of Fallriver
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.093, -87.220

A tree was blown down onto a power line on Kennedy Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015624, 1015625.